Ataxia Atrophy

Ataxia is a potential side effect of Dilantin – phenytoin.

Ataxia is an impairment of muscle control or coordination.

[Residual cerebellar ataxia following acute phenytoin intoxication]

[Article in French]A Awada 1P AmeneM al JumahK al Beladi

Drug-induced cerebellar ataxia: a systematic review.van Gaalen J, Kerstens FG, Maas RP, Härmark L, van de Warrenburg BP.CNS Drugs. 2014 Dec;28(12):1139-53. doi: 10.1007/s40263-014-0200-4.PMID: 25391707 

Ataxia means ‘lack of coordination’, and these conditions can be unsteadiness, imbalance, clumsiness, and slurred speech.

Gait and balance problems often progress to the point at which patients become wheelchair-bound at the cost of functional independence.

Cerebellar atrophy following phenytoin intoxication

O LindvallB Nilsson

Abstract

Cerebellar degeneration has been demonstrated in several patients receiving phenytoin therapy. In most cases it has been unclear, however, whether the degeneration was caused by the drug per se or by other mechanisms known to lead to cerebellar damage. We describe a patient who developed a marked cerebellar atrophy, demonstrated on computed tomographic scan, following an episode of acute, severe phenytoin intoxication. The patient received phenytoin prophylactically for 2 1/2 months after an uncomplicated subarachnoid hemorrhage and was in good health when the treatment was started.

He has never had seizures, and no other possible cause of chronic cerebellar changes is known. The initially severe clinical signs of cerebellar dysfunction have subsided slowly. We conclude that phenytoin can directly cause cerebellar degeneration.